Most studies investigating bipolar disorder medications and weight loss have found evidence they cause weight gain instead.
People with bipolar disorder (BD) experience periods of high and low moods. These are sometimes referred to as mania and depression, respectively. BD can also cause changes to a person’s energy and activity levels.
BD can be chronic and persistent or occur at irregular intervals.
The impact of BD on daily life can vary from person to person. However, treatments and support are available, including medication.
Medication treatments for BD include mood stabilizers such as lithium, anticonvulsant medications, and antipsychotic medications. Some of these medications may cause a person’s weight to change. A common side effect of BD medication is weight gain rather than weight loss.
This article discusses whether bipolar disorder medications cause weight loss. It also looks at other potential side effects of BD medications.
Treatments for BD
Different types of medication can have different effects on a person’s body, including weight changes.
BD medications may cause weight gain rather than weight loss. Some BD medications may cause weight gain by increasing a person’s appetite, especially for sweet or fatty foods. Some medications can also interfere with a person’s sleep patterns, which can lead to weight gain.
However, not everyone who uses BD medications will experience weight changes the same way. Additionally, other BD treatments may also cause weight gain.
Tips for managing BD-related weight gain include:
- making lifestyle modifications, such as dietary changes
- increasing physical activity
- trying therapies such as motivational interviewing and cognitive behavioral therapy (CBT)
- taking weight loss medications
- undergoing surgical treatments
One common side effect of valproate is weight gain.
In a 2022 meta-analysis, researchers looked at the effects of lithium and other medications on weight in people with BD. They found that lithium did not lead to significant changes in weight. In addition, the medication lamotrigine was associated with no weight change or sometimes weight loss.
Antipsychotics are medications that can help treat episodes of mania, or high mood periods. They can also work as a long-term mood stabilizer.
Some antipsychotic medications include:
Weight gain is
The medications olanzapine and clozapine are associated with the highest risk of weight gain.
Weight gain is also sometimes a side effect of the medication aripiprazole. However, it is less likely to cause weight gain compared with other antipsychotics. People taking aripiprazole may also experience weight loss as a side effect.
Many people experience no or few side effects while taking lithium. However, temporary side effects can include:
More serious side effects people may experience include:
- extreme thirst
- muscle twitching
- slurred speech
- stupor, or reduced consciousness
If someone experiences any of these severe symptoms, they should seek immediate medical assistance.
Side effects of anticonvulsant medications may include:
- muscle aches or weakness
- dry mouth
- loss of appetite
- skin rashes
- temporary hair loss
- decreased sexual interest or libido
People may also experience severe side effects that require immediate medical assistance, such as:
- unusual bruising or bleeding
- vision problems, such as double-vision
- swelling of the lymph glands
Other side effects of antipsychotics may include:
- blurred vision
- dry mouth
Here are some questions people frequently ask about bipolar disorder medications.
Is there a bipolar medication that does not cause weight gain?
Which antipsychotics cause weight loss in people with bipolar disorder?
How do you lose weight while on bipolar meds?
People may be able to manage weight gain while on BD medication through lifestyle modifications, such as diet and exercise. They can speak with a healthcare professional for advice on how to lose weight and maintain a moderate weight.
There are various medications to help treat and manage bipolar disorder. Most will affect a person’s weight, typically through weight gain.
Scientists investigating the side effects of lithium found it does not cause weight loss. However, other medications may cause slight weight loss or no weight change.
BD medications less likely to cause weight gain include lamotrigine, lurasidone, and aripiprazole. Weight loss may be a side effect of aripiprazole.
People may be able to minimize the effects of BD medication on their weight through lifestyle changes, such as diet and exercise.